Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 167, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 19, 2017, 6:59 PM CDT for Elmore County, Macon County, Tallapoosa County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2017, 6:59 PM CDT (23:59 UTC)
- Expired
- Sep 19, 2017, 7:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Elmore County, AL, Macon County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 15 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 7:12 PM CDT | TSTM WND DMG | 2 Nw Yates Dam, AL | TREE DOWN ACROSS THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 950 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
809
WUUS54 KBMX 192359
SVRBMX
ALC051-087-123-200045-
/O.NEW.KBMX.SV.W.0167.170919T2359Z-170920T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
659 PM CDT TUE SEP 19 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southeastern Elmore County in east central Alabama...
Central Macon County in southeastern Alabama...
South central Tallapoosa County in east central Alabama...
* Until 745 PM CDT
* At 659 PM CDT, a severe thunderstorm was located over Tallapoosa
City, or over Tallassee, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Tuskegee, Tallassee, Notasulga, Milstead, Shorter, Franklin,
Liverpool, Liberty City, Reeves Airport, Lake Tuskegee, Tallapoosa
City, Tuskegee National Forest, Victoryland, Davisville, Yates Dam,
I 85 Rest Area, Uphapee Creek, Moton Field Municipal Airport and
Yates Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3229 8559 3243 8603 3263 8593 3253 8556
3250 8549 3250 8546
TIME...MOT...LOC 2359Z 294DEG 25KT 3253 8585
HAIL...0.75IN
WIND...60MPH
$$
89^GSatterwhite3 follow-up statements
131
WWUS54 KBMX 200012
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
712 PM CDT TUE SEP 19 2017
ALC051-200021-
/O.CAN.KBMX.SV.W.0167.000000T0000Z-170920T0045Z/
Elmore AL-
712 PM CDT TUE SEP 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELMORE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3229 8559 3241 8595 3245 8593 3245 8588
3247 8587 3248 8585 3248 8588 3250 8589
3255 8589 3261 8586 3253 8557 3250 8549
3250 8546
TIME...MOT...LOC 0011Z 294DEG 25KT 3249 8576
$$
ALC087-123-200045-
/O.CON.KBMX.SV.W.0167.000000T0000Z-170920T0045Z/
Macon AL-Tallapoosa AL-
712 PM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL MACON AND SOUTH CENTRAL TALLAPOOSA COUNTIES...
At 711 PM CDT, a severe thunderstorm was located near Franklin, or
near Tuskegee, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tuskegee, Tallassee, Notasulga, Milstead, Shorter, Franklin,
Liverpool, Liberty City, Reeves Airport, Lake Tuskegee, Tallapoosa
City, Tuskegee National Forest, Victoryland, Davisville, I 85 Rest
Area, Uphapee Creek and Moton Field Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3229 8559 3241 8595 3245 8593 3245 8588
3247 8587 3248 8585 3248 8588 3250 8589
3255 8589 3261 8586 3253 8557 3250 8549
3250 8546
TIME...MOT...LOC 0011Z 294DEG 25KT 3249 8576
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite767
WWUS54 KBMX 200024
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
724 PM CDT TUE SEP 19 2017
ALC123-200034-
/O.CAN.KBMX.SV.W.0167.000000T0000Z-170920T0045Z/
Tallapoosa AL-
724 PM CDT TUE SEP 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TALLAPOOSA
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3229 8559 3239 8589 3249 8584 3249 8580
3257 8580 3249 8547
TIME...MOT...LOC 0024Z 294DEG 25KT 3244 8569
$$
ALC087-200045-
/O.CON.KBMX.SV.W.0167.000000T0000Z-170920T0045Z/
Macon AL-
724 PM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL MACON COUNTY...
At 724 PM CDT, a severe thunderstorm was located over Lake Tuskegee,
or over Tuskegee, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tuskegee, Notasulga, Franklin, Liverpool, Tuskegee National Forest,
Davisville, Lake Tuskegee, I 85 Rest Area, Uphapee Creek and Moton
Field Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3229 8559 3239 8589 3249 8584 3249 8580
3257 8580 3249 8547
TIME...MOT...LOC 0024Z 294DEG 25KT 3244 8569
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite406
WWUS54 KBMX 200036
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
736 PM CDT TUE SEP 19 2017
ALC087-200045-
/O.CON.KBMX.SV.W.0167.000000T0000Z-170920T0045Z/
Macon AL-
736 PM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL MACON COUNTY...
At 736 PM CDT, a severe thunderstorm was located near Lake Tuskegee,
or 7 miles east of Tuskegee, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tuskegee, Notasulga, Franklin, Liverpool, Tuskegee National Forest,
Davisville, Lake Tuskegee, I 85 Rest Area, Uphapee Creek and Moton
Field Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3229 8559 3236 8580 3246 8581 3256 8574
3249 8547
TIME...MOT...LOC 0036Z 294DEG 25KT 3240 8560
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:07 PM CDT, 52 minutes earlier.
Area forecast discussion, Sep 19, 6:07 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 607 PM CDT Tue Sep 19 2017 .UPDATE... For 00Z Aviation. && .SHORT TERM... Through Tonight. Scattered to numerous showers and storms have developed this afternoon across much of Central Alabama. Initial development this morning was aided by a weak upper level shortwave moving eastward in the nearly zonal flow aloft at 500mb. CAPE of 2500 to 3000 J/KG and PWATs of 1.6 to 1.8 inches have aided in convective development, especially across the northern half of Central Alabama. Storms have been absent across eastern Alabama and western Georgia, as a pocket of dry air is currently in place based on GOES-16 Total PWAT product, and also the lack of cumulus development on visible satellite. That dry air will eventually erode as we go into the late afternoon and overnight, with rain chances expected to be at least scattered in nature. Elsewhere, likely rain chances will last through the rest of the afternoon for locations roughly along and north of the I-59 corridor. A large outflow boundary from previous strong storms in north Alabama is currently moving southward through Winston, Walker, Cullman, and Blount Counties. This boundary will help trigger additional widespread storms as we go into the afternoon with some of those being on the strong side. Gusty winds up to 40mph, frequent cloud to ground lightning, and torrential rains can be expected as these storms move southeastward. As is the case with any summertime convection, we'll expect storms to decrease in coverage and intensity fairly quickly with the loss of daytime heating. Still, if the current cluster of storms in our northern counties holds together there could still be decent coverage between 6pm and 9pm tonight before diminishing. 56/GDG .LONG TERM... Wednesday through Tuesday. The upper-level pattern as depicted by the GFS and ECMWF for midweek and into the weekend has remained fairly consistent for the past few days. A ridge forming over the Ohio Valley and Great Lakes is still expected to trap a portion of an upper-level trough over the Appalachians and cause this feature to move westward across the Deep South. However, both models are indicating a reduction in moisture quality when compared to previous runs. Rain chances on Wednesday and Thursday have been reduced from 40-50% to 30% mainly for the northern half of the forecast area with northerly mid-level flow expected to cause the advection of relatively drier air. The higher POPs will remain in place across our southern half with models depicting PWAT values greater than 1.5 inches. Scattered showers and storms should continue on Friday and Saturday as the upper-level low becomes centered over Alabama. Sunday through Tuesday appear drier as the upper-low moves to our west with drier air in its wake. 87/Grantham && .AVIATION... 00Z TAF Discussion. Scattered showers and thunderstorms are still making their way through Central AL this evening. For the most part, the TAF sites will likely only see VCHS for the next few hours. After that, VFR conditions through the evening into early overnight hours. Winds light, becoming calm overnight, which could lead to patchy fog across most TAF sites beginning 8-10z. I'm not convinced,based on guidance, just how low the VIS will be. For now, have put 4SM in the forecast for a few hours during the morning. I wouldn't be surprised to see some areas drop below that, but confidence isn't high enough to include in the TAF. By 14z, expect conditions to improve back to VFR through the rest of the day. 25/Owen && .FIRE WEATHER... Scattered showers and storms and storms are expected today across much of the area. A similar pattern will continue for the next several days. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 87 67 88 67 / 20 30 20 30 20 Anniston 68 87 69 87 67 / 50 30 20 30 20 Birmingham 70 88 70 88 69 / 40 30 20 30 20 Tuscaloosa 71 90 71 91 70 / 30 30 20 30 20 Calera 70 88 70 88 69 / 60 30 20 30 20 Auburn 70 87 69 88 69 / 60 40 20 30 20 Montgomery 72 90 71 91 71 / 60 40 20 40 20 Troy 70 89 69 89 69 / 40 40 20 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Sep 19, 4:18 AM CDT, 14 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 418 AM CDT Tue Sep 19 2017 ALZ011>015-017>050-201230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 418 AM CDT Tue Sep 19 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Local storm report, Sep 19, 6:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG 2 SSE CHOCCOLOCCO 33.64N 85.69W
09/19/2017 CALHOUN AL PUBLIC
A FEW LARGE BRANCHES DOWNED ALONG RIDDLE
FARM ROAD. TIME APPROXIMATED.
&&Local storm report, Sep 19, 6:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG 4 S NEELY HENRY DAM 33.72N 86.05W
09/19/2017 CALHOUN AL EMERGENCY MNGR
TREE DOWNED AT MUDD STREET AND SULPHER
SPRINGS ROAD. TIME ESTIMATED.
&&Local storm report, Sep 19, 6:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND DMG 1 SE CHOCCOLOCCO 33.64N 85.69W
09/19/2017 CALHOUN AL EMERGENCY MNGR
TREE DOWNED ON DOWNING MILL ROAD.
&&Local storm report, Sep 19, 6:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG 2 S CHOCCOLOCCO 33.63N 85.71W
09/19/2017 CALHOUN AL EMERGENCY MNGR
TREE DOWNED ALONG HIGHWAY 78. TIME
ESTIMATED.
&&Local storm report, Sep 19, 6:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 2 E CHOCCOLOCCO 33.66N 85.66W
09/19/2017 CALHOUN AL EMERGENCY MNGR
TREE DOWNED ALONG HIGHWAY 9. TIME ESTIMATED.
&&Local storm report, Sep 19, 6:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG 2 SSE CHOCCOLOCCO 33.64N 85.69W
09/19/2017 CALHOUN AL EMERGENCY MNGR
TREE DOWNED AT RIDDLE FARM ROAD AND OLD
DOWNING MILL ROAD. TIME ESTIMATED.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 2:16 PM CDT | Special Weather Statement | BMX | Blount | 59 min |
| Sep 19, 2:22 PM CDT | Special Weather Statement | BMX | Winston | 53 min |
| Sep 19, 3:00 PM CDT | Special Weather Statement | BMX | Shelby | 45 min |
| Sep 19, 3:10 PM CDT | Special Weather Statement | BMX | St. Clair | 50 min |
| Sep 19, 4:05 PM CDT | Special Weather Statement | BMX | Calhoun | 40 min |
| Sep 19, 4:51 PM CDT | Special Weather Statement | BMX | Cleburne | 39 min |
| Sep 19, 4:57 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 19 min |
| Sep 19, 5:29 PM CDT | Areal Flood Advisory | BMX | Clay, Talladega | 2 hr |
| Sep 19, 6:25 PM CDT | Special Weather Statement | BMX | Elmore | 35 min |
| Sep 19, 6:32 PM CDT | Special Weather Statement | BMX | Bullock | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.